Illinois, 2019

Tornadoes and Hail in Illinois, May 22 to 23, 2019

May 22 to 23, 2019 · NWS ILX · 67 events in 15 counties and zones

A strong cold front interacting with a moderately unstable and sheared environment triggered several lines of strong to severe thunderstorms during the late evening of May 22nd into the pre-dawn hours of May 23rd. Five tornadoes developed along the leading edge of the storms, including an EF-1 tornado that caused minor damage across portions of Sangamon, Menard, and Logan counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
67

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A strong cold front interacting with a moderately unstable and sheared environment triggered several lines of strong to severe thunderstorms during the late evening of May 22nd into the pre-dawn hours of May 23rd. Five tornadoes developed along the leading edge of the storms, including an EF-1 tornado that caused minor damage across portions of Sangamon, Menard, and Logan counties. Hail up to the size of golf balls was reported west of the I-55 corridor in Mason County before the event transitioned to primarily damaging wind gusts of 60-70mph as the storms pushed eastward to the Indiana border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 22, 8:34 PM CST, 21 minutes earlier.

Area forecast discussion, May 22, 8:34 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
934 PM CDT Wed May 22 2019

.UPDATE...
Issued at 923 PM CDT Wed May 22 2019

Area of storms continuing to develop and move into Central IL
mostly NW of the IL River valley this evening. Ongoing potential
severe weather the main concern, and only minor updates to the
forecast are required at this point.
To the severe threat, an area of instability out ahead of the
advancing storms providing a little bit of fuel...when able to
lift through the mixed layer cap. Plenty of shear in place, bulk
shear in the 50-60kts, to assist in the development and counter
any suppression of the storm genesis. Threat will remain in place
for damaging winds and isolated tornadoes through the evening in
the watch area.

&&

.SHORT TERM...(This evening through Thursday)
ISSUED AT 251 PM CDT Wed May 22 2019

Although not much evidence in wind field, nice moisture
discontinuity evident across northwest Missouri into western
Wisconsin with dew points generally in the 50s and temps in the
70s to the southeast and 40s to near 50 dewpoints and temps in the
50s and 60s northwest. This boundary will shift southeast in
response to surface low over southwest Minnesota pulling quickly
out to the northeast. As the boundary moves southeast it will
encounter an increasing unstable environment.

One missing factor that is currently not evident is convergence
along the discontinuity. 12z models suggest a low-level jet will
develop this evening and the interaction of the jet with the
boundary will be sufficient to focus moisture and enable the
development of convection which will tap into the instability.
The LLJ will also provide a good source of shear producing
effective SRH around 300 m2/s2 this evening.

The intensity of the convection and the speed at which the
boundary can move southeast overnight depends on the strength and
organization of the cold pool. Initial threat this evening to the
northwest of the Illinois River will likely be large hail,
localized gusty winds, and possibly a tornado. As the system
becomes better organized the main threat of straight-line damaging
winds will become the primary threat. Late tonight the instability
should diminish and the storms should weaken.

Models do differ on the level of organization and therefore how
far the line gets overnight. This will have a bearing on whether
any residual threat remains for Thursday. If the front stalls as
expected in the southeast forecast area some threat of storms
refiring in the afternoon south of I-70 will be possible. If a
cold pool doesn't push the storms southeast, development on
Thursday could be further north across the heart of the forecast
area. Location of the boundary will also have implications as to
the temperatures tomorrow. May be a significant gradient between
upper 70s north to approaching 90 in the southeast.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 251 PM CDT Wed May 22 2019

Overall pattern changes little into next week with occasional
waves riding along the downstream side of the long-wave trough
over the Great Basin and southwest U.S. Models in decent agreement
with the general pattern. With the boundary oscillating across
the area in response to the waves. Blend of medium-range models
keep at least a chance of rain in some part of the forecast area
through the period. WPC 7-day QPF suggests highest rain threat
will be in the Illinois Valley where 3 to 4 inches of rain will be
possible between now and mid-week next week.

With split flow and northern stream remaining mostly north of the
Canadian border, temps should be above normal for the end of May.
There is some indication that phasing may be possible by the end
of the period and some cooler air may advect into Illinois, but
the solution envelope is all over the place as evidenced by the
latest 12z GEFS suite showing anything from mid-80s to mid-60s
next Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 650 PM CDT Wed May 22 2019

Scattered thunderstorms have developed from east of KMLI
southwestward to near KMCI early this evening. Models have been
consistently showing the cells forming into a line this evening,
then shifting toward the I-55 corridor by midnight. Based on radar
trends and latest HRRR forecast, have included TEMPO group for
thunder at KPIA between 03z and 06z...and further southeast at
KDEC/KCMI between 07z and 09z. Once the convection exits, a
period of showers will persist for a couple of hours before the
precip comes to an end from northwest to southeast overnight.
Winds will initially be S/SW with gusts of 20-25kt early this
evening, then will veer to the W by Thursday morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...HJS
SHORT TERM...Barker
LONG TERM...Barker
AVIATION...Barnes
Hazardous weather outlook, May 22, 2:09 PM CST, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
309 PM CDT Wed May 22 2019

ILZ027>031-036-037-040-041-047>050-231100-
Cass-Fulton-Knox-Marshall-Mason-Menard-Morgan-Peoria-Schuyler-
Scott-Stark-Tazewell-Woodford-
309 PM CDT Wed May 22 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

There is an enhanced risk for severe weather tonight.
Thunderstorms will develop across northern Missouri late this
afternoon...then will spread into the Illinois River Valley this
evening. Given the moderately unstable and highly sheared airmass
in place, some of the storms will be capable of producing damaging
wind gusts and large hail. A few tornadoes will be possible as
well.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Moderate flooding will continue along the Illinois River from
Henry to Peoria...while major flooding continues near Havana and
downstream from Beardstown through at least early next week.

There will be additional periodic chances for thunderstorms
Friday through Tuesday. Some of these storms could produce
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this evening...particularly between
7pm and midnight.

ILZ038-042>045-051>053-231100-
Champaign-Christian-De Witt-Logan-Macon-McLean-Piatt-Sangamon-
309 PM CDT Wed May 22 2019

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

There is a slight risk for severe weather tonight. Thunderstorms
will develop across northern Missouri late this afternoon...then
will spread into the Illinois River Valley this evening. The
storms will then shift eastward to the I-55 corridor toward
midnight. Given the moderately unstable and highly sheared
airmass in place, some of the storms will be capable of producing
damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

There will be additional periodic chances for thunderstorms
Friday through Tuesday. Some of these storms could produce
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight...particularly between
10pm and 3am.

ILZ046-054>057-061>063-066>068-071>073-231100-
Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-Effingham-
Jasper-Lawrence-Moultrie-Richland-Shelby-Vermilion-
309 PM CDT Wed May 22 2019

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

There is a chance of thunderstorms tonight. Severe weather is
not expected.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

There will be additional periodic chances for thunderstorms
Friday through Tuesday. Some of these storms could produce
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely through tonight.

Barnes

In the hours before

Local storm report, May 22, 2:55 PM CST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
355 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       1 W ARTHUR              39.72N 88.49W
05/22/2019  M1.75 INCH       MOULTRIE           IL   CO-OP OBSERVER

&&

JRP
Local storm report, May 22, 8:15 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
915 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             2 NW HUNTSVILLE         40.20N 90.89W
05/22/2019  M0.50 INCH       SCHUYLER           IL   EMERGENCY MNGR

&&

JRP

The radar

The Lincoln radar (KILX), 75 km away, was scanning. The volume nearest the first event began at 02:54 UTC.

Open the radar archive at this moment

Event by event

54 thunderstorm wind, 7 tornado, 5 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
May 22, 8:55 PM CST to 9:00 PM CST
Where
Fulton County, Canton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.570, -90.030

A drive-up ATM building was blown over.

Tornado, Schuyler

When
May 22, 8:56 PM CST to 8:59 PM CST
Where
Schuyler County, 1.98 mi NNW of Pleasant View to 2.63 mi WNW of Pleasant View
Rating
EF0
Path length
1.75 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
40.127, -90.481

A tornado touched down in an open field 2.7 miles east of Rushville at 9:56 PM CDT. The tornado tracked northeastward for about 2 miles before dissipating at 9:59 PM CDT. No damage was reported.

Thunderstorm Wind, Fulton

When
May 22, 9:20 PM CST to 9:25 PM CST
Where
Fulton County, 0.14 mi SW of Marbletown
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.229, -90.202

Several large trees were blown down along IL-100 southeast of Summum.

Hail, Mason

When
May 22, 9:45 PM CST to 9:50 PM CST
Where
Mason County, 8 mi E of Havana
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.300, -89.918

Thunderstorm Wind, Tazewell

When
May 22, 9:45 PM CST to 9:50 PM CST
Where
Tazewell County, East Peoria
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.670, -89.570

Numerous small trees were blown over.

Hail, Tazewell

When
May 22, 10:02 PM CST to 10:07 PM CST
Where
Tazewell County, Green Vly
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.400, -89.630

Hail, Tazewell

When
May 22, 10:14 PM CST to 10:19 PM CST
Where
Tazewell County, 3 mi WNW of Hopedale
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.437, -89.473

Hail, Tazewell

When
May 22, 10:43 PM CST to 10:48 PM CST
Where
Tazewell County, Pekin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.570, -89.630

Thunderstorm Wind, Cass

When
May 22, 10:48 PM CST to 10:53 PM CST
Where
Cass County, Virginia
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
39.950, -90.220

A tree was blown down onto Highway 125.

Thunderstorm Wind, Cass

When
May 22, 10:57 PM CST to 11:02 PM CST
Where
Cass County, Ashland
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.880, -90.020

Several outbuildings were damaged and a large machine shed was completely destroyed. Numerous trees and power poles were blown over or snapped, including one tree that fell onto a house.

Thunderstorm Wind, Morgan

When
May 22, 10:57 PM CST to 11:02 PM CST
Where
Morgan County, Franklin
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.620, -90.050

A large tree limb was broken.

Thunderstorm Wind, McLean

When
May 22, 10:59 PM CST to 11:04 PM CST
Where
McLean County, Shirley
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.420, -89.070

Numerous tree branches were blown down.

Hail, Morgan

When
May 22, 11:00 PM CST to 11:05 PM CST
Where
Morgan County, 2.53 mi ESE of Prentice
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
39.830, -90.010

Thunderstorm Wind, Sangamon

When
May 22, 11:01 PM CST to 11:06 PM CST
Where
Sangamon County, New Berlin
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.720, -89.920

A large tree was snapped.

Thunderstorm Wind, Menard

When
May 22, 11:05 PM CST to 11:10 PM CST
Where
Menard County, Tallula
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.930, -89.930

Numerous trees were blown down.

Thunderstorm Wind, Menard

When
May 22, 11:08 PM CST to 11:13 PM CST
Where
Menard County, 1.26 mi WSW of Lincns New Salem St
Measured
61 kt (70 mph) estimated gust
Reported by
Newspaper
Coordinates
39.960, -89.850

A large tree branch was blown onto a police vehicle along Highway 97 near the Boy Scout Trail.

Thunderstorm Wind, Menard

When
May 22, 11:09 PM CST to 11:14 PM CST
Where
Menard County, Petersburg
Measured
61 kt (70 mph) estimated gust
Reported by
Newspaper
Coordinates
40.020, -89.850

Power lines were blown down in Petersburg.

Thunderstorm Wind, Menard

When
May 22, 11:10 PM CST to 11:15 PM CST
Where
Menard County, 2.28 mi SSW of Sweet Water
Measured
61 kt (70 mph) estimated gust
Reported by
Mesonet
Coordinates
40.022, -89.722

A large tree was blown down.

Thunderstorm Wind, Menard

When
May 22, 11:10 PM CST to 11:15 PM CST
Where
Menard County, Atterberry
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.050, -89.900

A tree was blown down onto Highway 97.

Tornado, Sangamon

When
May 22, 11:15 PM CST to 11:20 PM CST
Where
Sangamon County, 0.91 mi SW of Cantrall to 2.86 mi NW of Williamsville
Rating
EF1
Path length
6.53 mi
Path width
150 yd
Continued into
Menard, Il (ILX)
Reported by
NWS Storm Survey
Coordinates
39.920, -89.691

A tornado touched down 1.6 miles southwest of Cantrall at 12:15 AM CDT on May 23rd. The tornado tracked northeastward, damaging a farm and destroying an outbuilding and several trees before crossing into far southeastern Menard County at 12:20 AM CDT.

Thunderstorm Wind, Menard

When
May 22, 11:15 PM CST to 11:20 PM CST
Where
Menard County, 2 mi S of Greenview
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.051, -89.750

Three trees were blown down.

Thunderstorm Wind, Sangamon

When
May 22, 11:15 PM CST to 11:20 PM CST
Where
Sangamon County, 0.61 mi S of Andrew
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.871, -89.631

Several trees were blown down in Carpenter Park just southwest of Sherman.

Thunderstorm Wind, Sangamon

When
May 22, 11:15 PM CST to 11:20 PM CST
Where
Sangamon County, Sherman
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.880, -89.600

Several trees were blown down, including one that fell onto a house.

Thunderstorm Wind, Sangamon

When
May 22, 11:16 PM CST to 11:21 PM CST
Where
Sangamon County, Springfield
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.800, -89.650

A 2-foot diameter tree was blown down.

Thunderstorm Wind, Sangamon

When
May 22, 11:16 PM CST to 11:21 PM CST
Where
Sangamon County, (Spi)springfield Arp
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.850, -89.680

A large tree was blown over at the IDOT Aeronautics Building.

Thunderstorm Wind, Sangamon

When
May 22, 11:17 PM CST to 11:22 PM CST
Where
Sangamon County, Sherman
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.880, -89.600

Several power lines were blown down at Prince and Parkway Drive.

Thunderstorm Wind, Sangamon

When
May 22, 11:19 PM CST to 11:24 PM CST
Where
Sangamon County, Williamsville
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.950, -89.550

Five power poles were snapped.

Thunderstorm Wind, Sangamon

When
May 22, 11:19 PM CST to 11:24 PM CST
Where
Sangamon County, 1 mi W of Williamsville
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.950, -89.569

Power lines were blown down onto IL-123.

Tornado, Menard

When
May 22, 11:20 PM CST to 11:21 PM CST
Where
Menard County, 1.71 mi SSE of Fancy Prairie to 1.54 mi SE of Fancy Prairie
Rating
EF1
Path length
0.95 mi
Path width
150 yd
Continued into
Logan, Il (ILX)
Reported by
NWS Storm Survey
Coordinates
39.976, -89.592

This tornado crossed the Sangamon/Menard County line into far southeastern Menard County about 1.5 miles south-southeast of Fancy Prairie at 12:20 AM CDT. It continued northeastward and crossed into southwestern Logan County at 12:21 AM CDT.

Thunderstorm Wind, Menard

When
May 22, 11:20 PM CST to 11:25 PM CST
Where
Menard County, Fancy Prairie
Measured
61 kt (70 mph) estimated gust
Reported by
Newspaper
Coordinates
40.000, -89.600

Power lines were blown down.

Thunderstorm Wind, Sangamon

When
May 22, 11:20 PM CST to 11:25 PM CST
Where
Sangamon County, 0.87 mi NE of Mildred
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.780, -89.640

Power poles were bent and several tree branches were blown down at Chatham Road and Veteran's Parkway.

Tornado, Logan

When
May 22, 11:21 PM CST to 11:27 PM CST
Where
Logan County, 5.74 mi WSW of Elkhart to 1.46 mi W of Broadwell
Rating
EF1
Path length
7.77 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
39.985, -89.578

This tornado crossed the Menard/Logan County line into southwestern Logan County about 5.7 miles west-southwest of Elkhart at 12:21 AM CDT. The tornado destroyed a machine shed on the Menard/Logan County line, then damaged other outbuildings and trees southwest and west of Elkhart before dissipating 1.9 miles west of Broadwell at 12:27 AM CDT.

Thunderstorm Wind, Sangamon

When
May 22, 11:21 PM CST to 11:26 PM CST
Where
Sangamon County, Divernon
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.570, -89.670

A power pole and several trees were blown down.

Thunderstorm Wind, Logan

When
May 22, 11:23 PM CST to 11:28 PM CST
Where
Logan County, Elkhart
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.020, -89.480

Several large trees were blown down, including one that crashed onto a truck's windshield.

Thunderstorm Wind, Logan

When
May 22, 11:23 PM CST to 11:28 PM CST
Where
Logan County, Middletown
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.100, -89.580

Seventeen power poles were blown down.

Thunderstorm Wind, Logan

When
May 22, 11:30 PM CST to 11:35 PM CST
Where
Logan County, Mt Pulaski
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.020, -89.280

Several trees were blown down.

Thunderstorm Wind, Logan

When
May 22, 11:30 PM CST to 11:35 PM CST
Where
Logan County, 1.57 mi SW of Lincoln
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.135, -89.392

Several trees were snapped at Union Cemetery just southwest of Lincoln.

Thunderstorm Wind, Sangamon

When
May 22, 11:30 PM CST to 11:35 PM CST
Where
Sangamon County, Divernon
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.570, -89.670

Numerous trees and power lines were blown down in Divernon.

Tornado, Logan

When
May 22, 11:33 PM CST to 11:37 PM CST
Where
Logan County, 1.93 mi NW of Lincoln to 3.62 mi SE of Hartsburg
Rating
EF1
Path length
2.7 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
40.172, -89.393

A tornado touched down just west of Kickapoo Creek County Park on the north side of Lincoln at 12:33 AM CDT. The tornado tracked northeastward, damaging numerous trees, farm outbuildings, and one house roof before dissipating 4.6 miles north-northwest of Lincoln at 12:37 AM CDT.

Thunderstorm Wind, Logan

When
May 22, 11:34 PM CST to 11:39 PM CST
Where
Logan County, Lincoln
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.150, -89.370

Numerous trees, tree branches, and power lines were blown down across Lincoln. One large tree limb fell onto a house near 5th Street and Adams and another limb damaged two cars.

Thunderstorm Wind, Logan

When
May 22, 11:36 PM CST to 11:41 PM CST
Where
Logan County, 0.98 mi NNW of Athol
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.183, -89.338

Two vehicles were blown off I-55 on the northeast side of Lincoln.

Thunderstorm Wind, Logan

When
May 22, 11:40 PM CST to 11:45 PM CST
Where
Logan County, 1.74 mi NE of Lawndale
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.240, -89.260

A vehicle was blown off I-55 into a ditch just southwest of Atlanta.

Thunderstorm Wind, McLean

When
May 22, 11:47 PM CST to 11:52 PM CST
Where
McLean County, Mc Lean
Measured
61 kt (70 mph) estimated gust
Reported by
Newspaper
Coordinates
40.320, -89.170

A large tree was blown over in Village Square.

Thunderstorm Wind, De Witt

When
May 22, 11:52 PM CST to 11:57 PM CST
Where
De Witt County, Clinton
Measured
61 kt (70 mph) estimated gust
Reported by
Newspaper
Coordinates
40.150, -88.950

A large tree was blown down across Jefferson St. near downtown Clinton.

Thunderstorm Wind, Macon

When
May 22, 11:53 PM CST to 11:58 PM CST
Where
Macon County, Harristown
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.850, -89.080

A tree was snapped in Harristown.

Thunderstorm Wind, McLean

When
May 22, 11:56 PM CST to May 23, 12:01 AM CST
Where
McLean County, Shirley
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.420, -89.070

Numerous tree limbs were blown down.

Thunderstorm Wind, McLean

When
May 22, 11:58 PM CST to May 23, 12:03 AM CST
Where
McLean County, 1.38 mi SW of Bloomington
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.464, -88.995

A large tree was snapped at the base at Highland Park Golf Course. Several large tree limbs were blown down near Miller Park.

Thunderstorm Wind, McLean

When
May 23, 12:00 AM CST to 12:05 AM CST
Where
McLean County, 1.26 mi WNW of Bloomington
Measured
61 kt (70 mph) estimated gust
Reported by
Newspaper
Coordinates
40.490, -89.000

A large tree was blown onto an apartment building.

Thunderstorm Wind, McLean

When
May 23, 12:00 AM CST to 12:05 AM CST
Where
McLean County, Normal
Measured
61 kt (70 mph) estimated gust
Reported by
Newspaper
Coordinates
40.520, -89.000

A large tree was blown onto a house.

Thunderstorm Wind, McLean

When
May 23, 12:01 AM CST to 12:06 AM CST
Where
McLean County, 0.53 mi E of Bloomington
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.480, -88.970

Several trees and tree branches were blown down.

Thunderstorm Wind, Macon

When
May 23, 12:03 AM CST to 12:08 AM CST
Where
Macon County, Oreana
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.930, -88.870

A large 16-inch diameter tree was split in half on Rayjon Dr. Power poles and numerous tree limbs were blown down across town.

Thunderstorm Wind, Macon

When
May 23, 12:05 AM CST to 12:10 AM CST
Where
Macon County, 1.33 mi NW of Decatur
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.864, -88.966

A large tree was blown onto a house on Harper Avenue.

Thunderstorm Wind, Macon

When
May 23, 12:05 AM CST to 12:10 AM CST
Where
Macon County, Argenta
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.980, -88.820

A tree was blown onto a house, and numerous power lines were blown down across town.

Thunderstorm Wind, McLean

When
May 23, 12:05 AM CST to 12:10 AM CST
Where
McLean County, 1.25 mi SSE of Le Roy
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.334, -88.758

A power pole was bent along I-74 just south of Le Roy.

Thunderstorm Wind, Macon

When
May 23, 12:08 AM CST to 12:13 AM CST
Where
Macon County, 1.18 mi NE of Newburg
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.992, -88.784

Several trees were blown down at the eastbound I-72 rest area just northeast of Argenta.

Tornado, Piatt

When
May 23, 12:10 AM CST to 12:12 AM CST
Where
Piatt County, 0.68 mi SSW of Cisco to 0.99 mi ESE of Cisco
Rating
EF1
Path length
1.34 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
40.012, -88.737

A tornado touched down 0.6 miles west of Cisco at 1:10 AM CDT. The tornado tracked eastward through the north side of Cisco. Numerous trees were damaged, several of which fell onto buildings. The tornado dissipated 0.8 miles northeast of Cisco at 1:12 AM CDT.

Lightning, Macon

When
May 23, 12:10 AM CST to 12:11 AM CST
Where
Macon County, 1.94 mi SSW of Casner
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.776, -88.820

A house on Goodwin Court just east of Mt. Zion was struck by lightning, causing a small fire.

Thunderstorm Wind, Champaign

When
May 23, 12:24 AM CST to 12:29 AM CST
Where
Champaign County, Mahomet
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.200, -88.400

A large tree branch was blown down.

Thunderstorm Wind, Champaign

When
May 23, 12:25 AM CST to 12:30 AM CST
Where
Champaign County, 0.53 mi E of Mahomet
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.200, -88.390

Several trees were snapped at the Champaign County Forest Preserve.

Thunderstorm Wind, Champaign

When
May 23, 12:27 AM CST to 12:32 AM CST
Where
Champaign County, Fisher
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.320, -88.350

A large tree branch was blown onto a house in Fisher.

Thunderstorm Wind, Champaign

When
May 23, 12:40 AM CST to 12:45 AM CST
Where
Champaign County, Urbana
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.100, -88.200

Several tree branches were broken on the east side of Urbana.

Thunderstorm Wind, Champaign

When
May 23, 12:42 AM CST to 12:47 AM CST
Where
Champaign County, 0.4 mi W of Champaign
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.120, -88.258

A power pole was snapped at Prospect and Washington.

Thunderstorm Wind, Vermilion

When
May 23, 1:03 AM CST to 1:08 AM CST
Where
Vermilion County, 2.31 mi NW of Fithian
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.142, -87.902

Large tree limbs and power lines were blown onto IL-49 and 1900 North Road.

Tornado, Vermilion

When
May 23, 1:06 AM CST to 1:08 AM CST
Where
Vermilion County, 0.54 mi SSW of Muncie to 1.1 mi ENE of Muncie
Rating
EF1
Path length
1.56 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
40.113, -87.855

A tornado touched down 1 mile east of Fithian at 2:06 AM CDT. The tornado tracked northeastward through the community of Muncie, damaging numerous trees and snapping power poles. A house was damaged when a tree fell onto it, and a semi was blown off I-74. The tornado dissipated 1 mile northeast of Muncie at 2:08 AM CDT.

Thunderstorm Wind, Vermilion

When
May 23, 1:06 AM CST to 1:11 AM CST
Where
Vermilion County, 1.06 mi N of Hope
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.215, -87.904

Numerous power poles were blown down onto IL-49 near Hope Township.

Thunderstorm Wind, Vermilion

When
May 23, 1:15 AM CST to 1:20 AM CST
Where
Vermilion County, Hoopeston
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.470, -87.670

Numerous trees and power lines were blown down across town.

Thunderstorm Wind, Vermilion

When
May 23, 1:17 AM CST to 1:22 AM CST
Where
Vermilion County, Danville
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.130, -87.620

Numerous trees, tree limbs, and power lines were blown down across Danville. At least two houses were damaged by falling trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyThe tornado archive for Illinois, 2019Warnings in Illinois, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819635, 819609, 819637, 819629, 819638, 819630, 819631, 819632, 819639, 819640, 819641, 819642, 819633, 819643, 819644, 819645, 819646, 819647, 819648, 819610, 819649, 819650, 819651, 819653, 819655, 819656, 819657, 819658, 819611, 819659, 819661, 819613, 819662, 819663, 819664, 819665, 819666, 819667, 819618, 819669, and more.